MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number M5PIVL7060
Medical Device Problem Codes Material Fragmentation (1261); Difficult to Remove (1528); Material Separation (1562); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 05/22/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a shockwave m5+ peripheral intravascular lithotripsy (ivl) catheter was used to treat a lesion located in the common femoral artery (cfa).The first ivl balloon ruptured after 3 cycles so a second ivl balloon was prepped and used.The balloon successfully delivered all 300 pulses in the cfa and then the balloon was repositioned in the superficial femoral artery (sfa) to deliver an additional 75 pulses.During post dilatation, the balloon ruptured and when the physician was removing the catheter, difficulties removing the catheter though a 6f sheath was encountered.Once the catheter was outside the patient's anatomy, it was observed that the distal 20-30mm of the balloon material was missing.Reportedly, the physician was unable to locate the missing piece of the balloon and it is believed it was left in the patient's anatomy.
 
Additional Manufacturer Narrative
The device referenced in this report has not yet been received at shockwave medical inc., therefore, a physical examination could not be performed.Evaluation of the subject device is anticipated but has not yet begun.After the device is received and investigation is completed, a supplemental report will be submitted.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Additional Manufacturer Narrative
The subject device was returned for investigation and inspected.The device was returned with half of the balloon missing.Balloon missing piece was unable to be retrieved during a surgical repair of the cfa, therefore, a physical examination of the other half could not be performed.The reported failure was confirmed.Based on the description of the event, the m5+ ivl device was being removed through the 6f sheath, it is possible that the balloon ruptured, and it could not be fully deflated.Then was caught onto something and with force was used to withdraw the device that caused it to separate.It was noted that the device was initially used 75 pulses and the physician observed the balloon and noticed 20-30mm of the balloon material was missing and left within the patient.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.

Brand Name
SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC
5403 betsy ross drive
santa clara 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara 95054
MDR Report Key17110822
Report Number3015053858-2023-00036
Device Sequence Number11306199
Product Code PPN
UDI-Device Identifier00195451000270
UDI-Public(01)00195451000270(17)240831(10)82260390
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K203365
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2024
Device Model NumberM5PIVL7060
Device Catalogue NumberM5PIVL7060
Device Lot Number82260390
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/12/2023
Supplement Report FDA Received Date07/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6F SHEATH (UNKNOWN MANUFACTURER).
Patient SexUnknown